Blood clots may be associated with the AstraZeneca vaccine, but they are still very rare: Health Canada



Ottawa-Health Canada states that a new and very rare blood clotting syndrome may be associated with the Oxford-AstraZeneca vaccine, but the benefits of the vaccine still far outweigh the risks.

The conclusions were drawn after the ministry’s drug regulatory experts completed a review of safety data and are consistent with those published last week in Europe and the United Kingdom.

This decision will be made the day after Canada reports the first case of blood clots in a patient vaccinated with AstraZeneca in Quebec.

This syndrome, now known as VIPIT, occurs when the body’s immune system begins to attack platelets, causing blood clots.

Scientists know what’s happening right now, but haven’t yet explained how the vaccine is causing it.

Health Canada states that there is no evidence that certain people are at greater risk than others, and that the vaccine remains licensed for all adults in Canada.

The National Advisory Board on Immunization is reviewing this information and decides whether it is necessary to change the recommendation not to use the vaccine for people under the age of 55.

Posted on